Alert archive / North Dakota / High Wind Watches in 2011
High Wind Watch 4, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind watch at Sep 19, 2011, 2:53 AM MDT for 30 counties in North Dakota. It took effect at Sep 20, 2011, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 19, 2011, 2:53 AM MDT (08:53 UTC)
- In effect from
- Sep 20, 2011, 12:00 AM MDT
- Expired
- Sep 19, 2011, 2:18 PM MDT
- In force
- Issued by
- NWS Bismarck, ND
All 30 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
084 WWUS73 KBIS 190853 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 353 AM CDT MON SEP 19 2011 ...VERY STRONG WINDS LATE MONDAY NIGHT INTO TUESDAY... .VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON THE BACKSIDE OF A STRONG LOW PRESSURE SYSTEM LATE MONDAY NIGHT AND INTO TUESDAY ACROSS CENTRAL AND MUCH OF WESTERN NORTH DAKOTA...WITH SUSTAINED SURFACE WINDS TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. THE STRONGEST WINDS WILL BE LOCATED ACROSS THE SOUTHWEST LATE MONDAY NIGHT INTO THE EARLY MORNING HOURS ON TUESDAY...WITH THE STRONGEST WINDS THEN SHIFTING INTO CENTRAL NORTH DAKOTA DURING THE LATE MORNING HOURS AND INTO THE AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND MAY BE ABLE TO CAUSE PROPERTY DAMAGE. NDZ017-018-031>033-040-041-043-044-192200- /O.NEW.KBIS.HW.A.0004.110920T0600Z-110921T0000Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH... MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER 353 AM CDT MON SEP 19 2011 /253 AM MDT MON SEP 19 2011/ ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING. * NORTHWEST WINDS SUSTAINED TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY ACROSS SOUTHWEST NORTH DAKOTA. * THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND MAY BE ABLE TO CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-192200- /O.NEW.KBIS.HW.A.0004.110920T0900Z-110921T0300Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK... STEELE...JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON... EDGELEY...ASHLEY...OAKES 353 AM CDT MON SEP 19 2011 /253 AM MDT MON SEP 19 2011/ ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING. * NORTHWEST WINDS SUSTAINED TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE EARLY TUESDAY MORNING THROUGH TUESDAY EVENING ACROSS CENTRAL NORTH DAKOTA. * THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND MAY BE ABLE TO CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ AYD
1 follow-up statement
558 WWUS73 KBIS 192018 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT MON SEP 19 2011 ...VERY STRONG WINDS TONIGHT INTO TUESDAY... .VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON THE BACKSIDE OF A STRONG LOW PRESSURE SYSTEM TONIGHT THROUGH TUESDAY ACROSS CENTRAL AND MUCH OF WESTERN NORTH DAKOTA. SUSTAINED SURFACE WINDS WILL INCREASE TO AROUND 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. THE STRONGEST WINDS WILL BE LOCATED ACROSS THE SOUTHWEST TONIGHT...WITH THE STRONGEST WINDS THEN SHIFTING INTO CENTRAL NORTH DAKOTA TUESDAY MORNING. THE STRONG WINDS WILL THEN SHIFT EAST INTO THE JAMES RIVER BASIN THROUGH THE AFTERNOON HOURS. WINDS SHOULD TAPER OFF BY TUESDAY EVENING. THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND COULD CAUSE PROPERTY DAMAGE. NDZ017-018-031>033-040-041-043-044-201100- /O.UPG.KBIS.HW.A.0004.110920T0600Z-110921T0000Z/ /O.NEW.KBIS.HW.W.0008.110920T0000Z-110920T1800Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH... MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER 318 PM CDT MON SEP 19 2011 /218 PM MDT MON SEP 19 2011/ ...HIGH WIND WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 1 PM CDT /NOON MDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 1 PM CDT /NOON MDT/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * NORTHWEST WINDS SUSTAINED TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP TONIGHT AND WILL CONTINUE THROUGH TUESDAY MORNING ACROSS SOUTHWEST NORTH DAKOTA. * THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND MAY CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-201100- /O.UPG.KBIS.HW.A.0004.110920T0900Z-110921T0300Z/ /O.NEW.KBIS.HW.W.0008.110920T0600Z-110921T0000Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK... STEELE...JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON... EDGELEY...ASHLEY...OAKES 318 PM CDT MON SEP 19 2011 /218 PM MDT MON SEP 19 2011/ ...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * NORTHWEST WINDS SUSTAINED TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP AFTER MIDNIGHT TONIGHT AND WILL CONTINUE THROUGH TUESDAY AFTERNOON ACROSS CENTRAL NORTH DAKOTA. * THESE WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS...AND MAY CAUSE PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Sep 19, 2:43 AM MDT, 10 minutes earlier.
Area forecast discussion, Sep 19, 2:43 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 343 AM CDT MON SEP 19 2011 .SHORT TERM...TODAY THROUGH TUESDAY... THE MAIN CONCERN IN THE SHORT TERM FORECAST IS CENTERED UPON THE DEEPENING CYCLONE ACROSS SOUTHERN CANADA AND INTO NORTHEAST NORTH DAKOTA TONIGHT THROUGH TUESDAY. MODELS ARE IN GOOD AGREEMENT ON THE UPPER LEVEL WAVE ACROSS SOUTHWEST BRITISH COLUMBIA THIS MORNING PROPAGATING TO THE EAST AND ENTERING WESTERN NORTH DAKOTA THIS EVENING...PROCEEDING TO CONTINUE TO DEEPEN AND CLOSE OFF AND BECOME A NEARLY VERTICALLY STACKED SYSTEM ACROSS NORTHEAST NORTH DAKOTA EARLY TUESDAY MORNING. AT THE SURFACE A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA EARLY THIS EVENING AND PROPAGATE THROUGH THE JAMES RIVER VALLEY BY 06 UTC TONIGHT. THE MAIN CONCERN IS FOR VERY STRONG WINDS BEHIND THE COLD FRONT AND IN THE NORTHWEST AND SOUTHWEST QUADRANTS OF THE SURFACE LOW LATE MONDAY NIGHT AND THROUGH TUESDAY. BUFR SOUNDINGS INDICATE PEAK FLOW OF 45 TO 55 KTS AT THE TOP OF THE MIXED LAYER ACROSS WESTERN AND CENTRAL NORTH DAKOTA DURING THE AFOREMENTIONED TIME FRAME. WHEN COUPLED WITH STRONG SUBSIDENCE ON THE WESTERN SIDE OF THE UPPER LEVEL LOW...UNIDIRECTIONAL FLOW THROUGH MUCH OF THE TROPOSPHERE...ISALLOBARIC FORCING AND A STRONG PRESSURE GRADIENT ON THE BACKSIDE OF THE SURFACE LOW...BELIEVE SUSTAINED NORTHWEST SURFACE WINDS OF 30-35 KTS WITH GUSTS OF 40-50KTS WILL BE POSSIBLE ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA LATE MONDAY NIGHT THROUGH TUESDAY. THE STRONGEST WINDS SHOULD BE ACROSS THE SOUTHWEST DURING THE 06-15 UTC TIME FRAME ON TUESDAY...SHIFTING INTO THE CENTRAL PORTIONS OF THE STATE THEREAFTER. HAVE ISSUED A HIGH WIND WATCH FOR SOUTHWEST NORTH DAKOTA FROM 06-24 UTC ON TUESDAY...WITH THE WATCH GOING INTO EFFECT FOR CENTRAL NORTH DAKOTA FROM 09 TUESDAY THROUGH 03 UTC ON WEDNESDAY. PREICPITATION SHOULD OVERSPREAD THE ENTIRE CWA FROM 00-06 UTC THIS EVENING AND TONIGHT...WITH WRAP AROUND PRECIPITATION ASSOCIATED WITH THE STACKED SYSTEM CONTINUING FROM NORTH CENTRAL NORTH DAKOTA THOUGH THE UPPER JAMES RIVER VALLEY THROUGH MUCH OF THE DAY ON TUESDAY...WITH CLEARING ACROSS THE SOUTHWEST AND INTO THE HIGHWAY 83 CORRIDOR LATE TUESDAY MORNING AND INTO THE EARLY AFTERNOON AS DRY AIR IS ADVECTED INTO THE SYSTEM. DID ADD A MENTION OF ISOLATED EMBEDDED THUNDERSTORMS THROUGH 12 UTC BEFORE THE LOW CLOSES OFF AS THE THERMODYNAMICS ASSOCIATED WITH THE OPEN WAVE SHOULD BE ABLE TO SUPPORT SOME CLOUD ELECTRIFICATION. IT SHOULD BE NOTED THAT PRECIPITATION INDUCED DOWNDRAFTS MAY AID IN MOMENTUM TRANSFER OF PEAK WINDS AT THE TOP OF THE MIXING LAYER TO THE SURFACE ACROSS THE AREA. ANOTHER CONCERN ON TUESDAY WILL BE FOR FIRE WEATHER ACROSS THE FAR SOUTHWEST...SEE THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... BIGGEST STORY OF EXTENDED WILL BE LONGWAVE RIDGING OVER WESTERN CONUS AND ROCKIES...FOLDING OVER NORTHERN PLAINS AS DEEP LOW SPINS OVER GREAT LAKES AND MIDWEST. MODELS IN GOOD AGREEMENT AND USED A BLEND OF THE MEDIUM RANGE MODELS FOR THE GRIDS. AT BEGINNING OF EXTENDED SURFACE LOW IS TRACKING NORTHEAST OF FORECAST AREA WITH LINGERING SHOWERS AND GUSTY WINDS MOVING EAST. AS LOW DEPARTS COLD HIGH PRESSURE WILL BUILD BEHIND THE SYSTEM AND OVER WESTERN AND CENTRAL NORTH DAKOTA FOR COLD OVERNIGHT WEDNESDAY NIGHT. AFTER THAT RIDGING BUILDS OVER NORTHERN PLAINS FOR MILD AND DRY REMAINDER OF EXTENDED. && .AVIATION... EXPECT VFR CONDITIONS OVER WESTERN AND CENTRAL NORTH DAKOTA AERODROME SITES. WINDS WILL BEGIN INCREASING LATE IN THE PERIOD...VEERING FROM SOUTHWEST TO NORTHWEST FROM WEST TO EAST BEGINNING AFT 00Z. && .FIRE WEATHER... AS DESCRIBED IN THE SHORT TERM FORECAST DISCUSSION...STRONG NORTHWEST WINDS SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON THE BACKSIDE OF A STRONG SURFACE LOW PRESSURE SYSTEM LATE MONDAY NIGHT INTO TUESDAY. THE GREATEST FIRE WEATHER CONCERN WILL BE ACROSS THE DRY FAR SOUTHWEST WHERE PERCENT GREEN VALUES ARE THE LOWEST AND CLEARING THROUGH THE DAY SHOULD ALLOW RELATIVE HUMIDITY VALUES TO FALL TO NEAR 30 PERCENT. ALTHOUGH THIS IS NOT A CRITICAL VALUE FOR RELATIVE HUMIDITY...THE STRONG WINDS WILL YIELD A VERY HIGH FIRE DANGER GIVEN THE STATE OF THE VEGETATION...AND A FIRE WEATHER WATCH IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA ON TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051. HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR NDZ017-018-031>033-040-041-043-044. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR NDZ040-043. && SHORT TERM/FIRE...PJA LONG TERM/AVIATION....HW
Hazardous weather outlook, Sep 18, 3:13 AM MDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 AM CDT SUN SEP 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 413 AM CDT SUN SEP 18 2011 /313 AM MDT SUN SEP 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS POSSIBLE MONDAY NIGHT...BUT NO SEVERE WEATHER IS EXPECTED. ON TUESDAY...STRONG NORTHWEST WINDS ARE EXPECTED WITH WIND GUSTS UP TO 40 MPH. A WIND ADVISORY MAY BE NEEDED ALONG AND SOUTH OF STATE HIGHWAY 200. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LTH/AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:03 AM MDT | Fire Weather Watch | BIS | Bowman, Slope | 24 hr |
| Sep 19, 2:18 PM MDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 24 more | 28 hr |
Nearby
High Wind Watches in North Dakota, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.